Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at May 24, 2021, 7:21 PM CDT for Price County, Wisconsin. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2021, 7:21 PM CDT (00:21 UTC)
- Expired
- May 24, 2021, 7:30 PM CDT
- In force
- 9 min
- Issued by
- NWS Duluth, MN
County Price County, WI
The radar
The La Crosse radar (KARX), 201 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 102 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
429
WWUS83 KDLH 250021
SPSDLH
Special Weather Statement
National Weather Service Duluth MN
721 PM CDT Mon May 24 2021
WIZ009-250030-
Price-
721 PM CDT Mon May 24 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRICE COUNTY...
At 720 PM CDT, a strong thunderstorm was near Ogema, or 24 miles
north of Medford, moving northeast at 25 mph.
Wind gusts up to 30 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Ogema, Prentice, Brantwood, and Cranberry Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4548 9050 4570 9026 4554 9004 4552 9005
4538 9037
TIME...MOT...LOC 0020Z 225DEG 24KT 4549 9037
$$
LEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at May 24, 6:29 PM CDT, 52 minutes earlier.
Area forecast discussion, May 24, 6:29 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Duluth MN 629 PM CDT Mon May 24 2021 .DISCUSSION...(This evening through Sunday) Issued at 437 PM CDT Mon May 24 2021 The main concern for this evening will be scattered thunderstorms and the potential for some isolated severe weather. Surface-based CAPE just over 1k J/kg is fueling some thunderstorms over far eastern Minnesota into northwest Wisconsin ahead of a nearly stationary boundary over Minnesota. Storms have not been incredibly persistent due to marginal vertical shear, but just enough exists especially near the surface such that some stronger storms may still develop. Near-surface veering is supportive of a small threat for an isolated tornado or two. Large hail and damaging winds are also a possibility. Scattered storms will continue to be possible through the night though the severe threat will gradually diminish with a loss of daytime heating. A series of cold fronts will pass through on Tuesday and there will be some of instability in place. However, with drier air advecting into the region, most areas should remain dry except for portions of northwest Wisconsin and possibly the Arrowhead of Minnesota during the afternoon, where some scattered thunderstorms may form. Temperatures will be quite warm, with highs reaching into the low 80s for most areas including near Lake Superior. With this dry air, elevated to near-critical fire weather conditions will be possible, especially across northeastern Minnesota where sunshine will be the most abundant. Winds will become northwesterly Tuesday night and may be a bit breezy through Wednesday morning as high pressure moves in. Aside from the possibility for some fair weather cumulus, sunshine will be abundant albeit with cooler high temperatures in the 50s and 60s. Wednesday night into Thursday, an upper level trough and a surface low will pass across and south of the region, bringing rain chances. This rain will be synoptically forced rather than convective with a fairly tight region of strong warm air advection up against the cold air mass to the north associated with Canadian high pressure. This system will be somewhat late-winter or spring-like, with a tight northerly axis of dilatation and a sharp gradient between rainfall and dry weather. While the GFS deterministic overspreads rainfall across the region, member solutions are all over the place. ECMWF and Canadian models keep rainfall mainly over east- central Minnesota and northwest Wisconsin. These types of synoptic setups, with dry and cool high pressure to the north against a low pressure system to the south with a tight precipitation gradient, often set up the rain/no-rain line mainly just south of the US Highway 2 corridor, with dry conditions further north aided by much drier air being funneled across Lake Superior. Areas that do see rain may see some appreciable amounts possibly around an inch. Also can't rule out the possibility for a few wet snowflakes to mix in at times if the precipitation timing and intensity align just right. Another concern related to the uncertainty of the track of this low pressure system is the potential for some frost Thursday night into Friday morning. A southerly track of this system may allow for enough clearing skies to produce frost, especially across the Arrowhead of Minnesota. This system will push east on Friday, leaving behind cool and dry high pressure with easterly flow keeping temperatures cooler near Lake Superior. Warmer air will gradually filter back into the region over the weekend with some on-and-off rain chances possible. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 628 PM CDT Mon May 24 2021 A mixed bag of flight categories span across the Northland this evening. A warm front is lifting up into NW WI and is helping to generate some thunderstorms. There is potential for some isolated severe storms capable of producing one inch hail and damaging wind gusts. Closer to the Lake the marine layer is expected to build back onshore and encompass DLH after sunset bringing visibilities down to at least LIFR. Storm potential will continue through the night and primarily impact DLH/HYR. Clearing skies are expected behind a cold front moving through tomorrow with gusty winds out of the southwest in excess of 25 kts. && .MARINE... Issued at 437 PM CDT Mon May 24 2021 Areas of dense fog have persisted through the day and are likely to continue overnight. The best chances will be along the North Shore, but also possible along the Bayfield Peninsula with winds becoming southwesterly overnight. The fog will begin to diminish tomorrow morning as drier air moves in. A Dense Fog Advisory is in effect until 10 AM for most nearshore zones. Southwest winds will increase Tuesday as a series of cold fronts pass through, and this will lead to winds gusting as high as 25 to 30 knots during the afternoon and lasting through much of Tuesday night. Wave heights as high as 4 feet will also be possible, especially from Grand Marais to Grand Portage and also along the Bayfield Peninsula and northern Apostle Islands. Winds will gradually become northwesterly late Tuesday night into Wednesday morning and will decrease in intensity on Wednesday as high pressure moves closer to the region. && .PRELIMINARY POINT TEMPS/POPS... DLH 53 79 47 60 / 40 10 0 0 INL 55 78 39 56 / 0 10 20 0 BRD 60 81 45 62 / 20 0 0 0 HYR 62 81 49 63 / 80 30 0 0 ASX 56 82 49 61 / 70 30 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...Dense Fog Advisory until 10 AM CDT Tuesday for LSZ140>147-150. && DISCUSSION...JDS AVIATION...Britt MARINE...JDS
Hazardous weather outlook, May 24, 4:28 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 428 PM CDT Mon May 24 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 428 PM CDT Mon May 24 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Isolated strong to severe thunderstorms are expected through this evening mainly south of a line from Aitkin to Duluth and over all of northwest Wisconsin. Frequent cloud-to-ground lightning, heavy downpours, hail up to half-dollar size, and wind gusts to 60 mph are possible with the strongest storms. There is also a small risk of a weak and brief tornado through early evening for any storms which cross the warm front and lake breeze boundary near I-35 east into northwest Wisconsin. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms may be ongoing Tuesday morning over portions of northwest Wisconsin. A few storms may be strong to severe east of a line from Hawkins to Park Falls to Mercer, WI. Near-critical fire weather conditions are expected over portions of central and northern Minnesota and adjacent areas of northwest Wisconsin west of US Highway 53. Relative humidity will dip below 30 percent with afternoon temperatures in the upper 70s to low 80s for much of the area and southwest winds of 10 to 20 mph with gusts of 20 to 30 mph. Patchy frost is possible late this week in the Arrowhead and portions of northwest Wisconsin. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-251030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 428 PM CDT Mon May 24 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Dense fog with visibility less than 1 mile will continue through late Tuesday morning for the North Shore waters and much of the South Shore west of Bayfield and the outer Apostle Islands. Isolated strong to severe thunderstorms are possible near the South Shore this evening. Frequent cloud-to-water lightning and hail up to half-dollar size are the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Dense fog will gradually lift as winds turn southwesterly Tuesday morning. Sustained winds of 10 to 15 knots are forecast with gusts of 20 to 25 knots are possible. Conditions may become hazardous to smaller vessels near the Twin Ports during the afternoon. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, May 24, 5:00 PM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
500 PM CDT Mon May 24 2021
WIZ001-242215-
Douglas-
500 PM CDT Mon May 24 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL DOUGLAS
COUNTY...
At 500 PM CDT, an area of strong thunderstorms was near Hawthorne, or
23 miles southeast of Superior, moving east at 30 mph.
Wind gusts up to 30 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.
These storms will be near...
Lake Nebagamon around 515 PM CDT.
Other locations impacted by these storms include Amnicon Lake, Lyman
Lake, Bennett and Blueberry.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4632 9210 4649 9208 4662 9159 4634 9155
4630 9156
TIME...MOT...LOC 2200Z 261DEG 27KT 4643 9186
JDSSpecial weather statement, May 24, 5:15 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
515 PM CDT Mon May 24 2021
WIZ001-002-242230-
Douglas-Bayfield-
515 PM CDT Mon May 24 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BAYFIELD
AND EAST CENTRAL DOUGLAS COUNTIES...
At 515 PM CDT, a line of strong thunderstorms was near Lake
Nebagamon, or 27 miles southeast of Superior, moving east at 35 mph.
Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.
These storms will be near...
Iron River, Barnes and Brule around 530 PM CDT.
Other locations impacted by these storms include Bennett and
Blueberry.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4633 9186 4642 9193 4656 9188 4664 9139
4632 9135
TIME...MOT...LOC 2215Z 264DEG 31KT 4644 9169
JDSSpecial weather statement, May 24, 5:30 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Duluth MN
530 PM CDT Mon May 24 2021
WIZ001-002-242245-
Douglas-Bayfield-
530 PM CDT Mon May 24 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BAYFIELD AND EAST
CENTRAL DOUGLAS COUNTIES...
At 529 PM CDT, a strong thunderstorm was near Barnes, or 31 miles
north of Hayward, moving east at 40 mph.
Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.
This storm will be near...
Iron River around 535 PM CDT.
Ino around 545 PM CDT.
Other locations impacted by this storm include Blueberry and Grand
View.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4634 9170 4661 9167 4669 9115 4651 9108
4630 9111
TIME...MOT...LOC 2229Z 266DEG 35KT 4647 9151
JDSSpecial weather statement, May 24, 5:44 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Duluth MN
544 PM CDT Mon May 24 2021
WIZ002-242300-
Bayfield-
544 PM CDT Mon May 24 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BAYFIELD
COUNTY...
At 543 PM CDT, a line of strong thunderstorms was 7 miles northeast
of Barnes, or 31 miles north of Hayward, moving east at 35 mph.
Wind gusts up to 30 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
These storms will be near...
Drummond around 555 PM CDT.
Ino and Benoit around 600 PM CDT.
Other locations impacted by these storms include Moquah, Mason, Grand
View and Lake Owen.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4632 9155 4641 9155 4662 9149 4662 9104
4646 9099 4627 9105
TIME...MOT...LOC 2243Z 269DEG 30KT 4646 9136
JDSSpecial weather statement, May 24, 7:05 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
705 PM CDT Mon May 24 2021
WIZ009-250015-
Price-
705 PM CDT Mon May 24 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PRICE COUNTY...
At 705 PM CDT, a strong thunderstorm was 8 miles south of Catawba, or
20 miles north of Medford, moving northeast at 30 mph.
Wind gusts up to 30 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Ogema, Prentice, Catawba, and Cranberry Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4543 9064 4564 9039 4544 9014 4538 9028
4537 9046 4538 9057
TIME...MOT...LOC 0005Z 228DEG 24KT 4542 9048
LESpecial weather statement, May 24, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
721 PM CDT Mon May 24 2021
WIZ009-250030-
Price-
721 PM CDT Mon May 24 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRICE COUNTY...
At 720 PM CDT, a strong thunderstorm was near Ogema, or 24 miles
north of Medford, moving northeast at 25 mph.
Wind gusts up to 30 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Ogema, Prentice, Brantwood, and Cranberry Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4548 9050 4570 9026 4554 9004 4552 9005
4538 9037
TIME...MOT...LOC 0020Z 225DEG 24KT 4549 9037
LEThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:55 AM CDT | Small Craft Advisory | DLH | 30 hr | |
| May 25, 1:13 PM CDT | Special Weather Statement | DLH | 32 min | |
| May 25, 1:38 PM CDT | Special Weather Statement | DLH | Lake | 37 min |
| May 25, 2:08 PM CDT | Special Marine Warning | DLH | 37 min | |
| May 25, 2:43 PM CDT | Special Marine Warning | DLH | 47 min | |
| May 25, 2:49 PM CDT | Special Weather Statement | DLH | Lake | 41 min |
| May 25, 4:23 PM CDT | Special Marine Warning | DLH | 37 min | |
| May 24, 7:05 PM CDT | Special Weather Statement | DLH | Price | 10 min |
| May 24, 9:02 PM CDT | Special Weather Statement | DLH | Price | 13 min |
| May 24, 9:21 PM CDT | Special Weather Statement | DLH | Price | 9 min |
| May 25, 1:54 PM CDT | Special Weather Statement | DLH | Douglas | 51 min |
| May 25, 2:37 PM CDT | Special Weather Statement | DLH | Burnett | 23 min |
| May 25, 3:18 PM CDT | Special Weather Statement | DLH | Ashland | 57 min |
| May 25, 3:28 PM CDT | Special Weather Statement | DLH | Sawyer | 32 min |
| May 25, 3:57 PM CDT | Special Weather Statement | DLH | Price | 33 min |
| May 25, 4:28 PM CDT | Special Weather Statement | DLH | Price | 62 min |
Nearby
Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.